MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ADVANIX? BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION ADVANIX? BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00534230
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993); Positioning Problem (3009)
Health Effect - Clinical Codes Perforation (2001); Sepsis (2067); Liver Failure (4492)
Date of Event 10/03/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to provide the suspect device lot number.Therefore, the manufacture and expiration dates are unknown.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block h6: imdrf device code a0401 captures the reportable event of guide catheter break.Imdrf patient code e1105 captures the reportable event of liver failure.Imdrf patient code e2114 captures the reportable event of perforation.Imdrf impact code f02 captures the reportable event of the patient passed away.Imdrf impact code f2301 captures the reportable event of the introducer was subsequently removed using foreign-body retrieval forceps.Imdrf impact code f0801 captures the reportable event of the patient was admitted to the intensive care unit (icu).Imdrf impact code f19 captures the reportable event of emergency laparotomic surgery to suture the duodenal laceration.Imdrf impact code f2203 captures the reportable event of the patient was referred for an urgent abdominal ct scan.
 
Event or Problem Description
It was reported to boston scientific corporation that an endoscopic retrograde cholangiopancreatography (ercp) procedure was performed on (b)(6) 2025, to treat cholangitis in anastomotic post orthotopic liver transplantation (olt) stenosis.During the procedure, the anastomotic site was observed to be very tight, rigid, and angulated.An advanix biliary stent with duodenal bending was first implanted successfully without any reported issues.Following placement of the first stent, a second advanix biliary stent was deployed alongside it, with the proximal end positioned at the anastomotic stricture.During removal of the introducer, significant resistance was encountered until it became blocked within the stent.Despite attempts to adjust the traction angle and modify the endoscopic position, it was not possible to withdraw the introducer, which remained stuck inside the stent.After further traction attempts, the introducer broke near its proximal portion, and part of it was retrieved through the working channel.The stent remained correctly positioned, and the broken portion of the introducer was subsequently removed using foreign-body retrieval forceps after changing from a side-viewing to a forward-viewing endoscope.During these retrieval maneuvers, a mucosal laceration of the duodenal wall was observed.The procedure was extended for seventy minutes due to stent maldeployment, and have caused iatrogenic perforation and urgent surgery.Because a complete and reliable endoscopic suture could not be performed, the procedure was interrupted.The patient was referred for an urgent abdominal ct scan, followed by emergency laparotomic surgery to suture the duodenal laceration.On (b)(6) 2025, the stent was removed, and percutaneous drainage was performed due to persistent cholestasis.Postoperatively, the patient was admitted to the intensive care unit (icu) due to progressive worsening of clinical condition.Despite medical management, the patient's condition deteriorated, and death occurred on (b)(6) 2025.Note: it was reported that the guidewire was inside the patient during the attempted deployment.However, the advanix biliary stent with naviflex rx delivery system instructions for use (ifu) states, "for preloaded system only: if the guidewire is not completely retracted into the endoscope, the stent can not be fully deployed." the physician did not follow the steps cited in the ifu.
 
Event or Problem Description
It was reported to boston scientific corporation that an endoscopic retrograde cholangiopancreatography (ercp) procedure was performed on (b)(6) 2025, to treat cholangitis associated with an anastomotic stenosis following orthotopic liver transplantation (olt).During the procedure, the anastomotic site was observed to be very tight, rigid, and angulated.Following placement of a first advanix biliary stent across the stenosis, with duodenal bending, a second advanix biliary stent was deployed alongside it, with the proximal end positioned at the anastomotic stricture in the setting of the tight and angulated biliary anastomotic stenosis.After positioning the stent over the guidewire and advancing it past the stricture using the pusher, the guidewire was removed, followed by attempted withdrawal of the inner introducer.During removal of the introducer, significant friction was encountered, and the introducer became lodged within the stent and the patient.Despite attempts to optimize the traction angle and adjust endoscopic positioning, the introducer could not be withdrawn.Subsequent traction attempts resulted in fracture of the introducer near its proximal portion, allowing partial retrieval through the instrument channel.The stent itself remained correctly positioned.The retained portion of the fractured introducer was subsequently removed using foreign-body retrieval forceps after exchanging the duodenoscope for a forward-viewing endoscope.During these retrieval maneuvers, a mucosal laceration of the duodenal wall was observed, and the procedure time was prolonged.Because a complete and reliable endoscopic closure of the duodenal laceration could not be achieved, the endoscopic procedure was interrupted.The patient was referred for an urgent abdominal ct scan, and the operating room was alerted for emergency laparotomic surgical intervention to suture the duodenal wall injury.The patient was subsequently admitted to the intensive care unit and experienced progressive clinical deterioration (hepatic failure and sepsis), resulting in death on (b)(6) 2025.
 
Additional Manufacturer Narrative
Block b5 (describe event or problem) and h6 (device code and patient code) were updated following a medical review suggesting a code to account for sepsis and further analysis that confirmed no user error as the guidewire as appropriately retracted before stent deployment.Block d4, h4: the complainant was unable to provide the suspect device lot number.Therefore, the manufacture and expiration dates are unknown.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block h6: imdrf device code a0401 captures the reportable event of guide catheter break.Imdrf patient code e1105 captures the reportable event of liver failure.Imdrf patient code e2114 captures the reportable event of perforation.Imdrf impact code f02 captures the reportable event of the patient death.Imdrf impact code f2301 captures the reportable event of the introducer was subsequently removed using foreign-body retrieval forceps.Imdrf impact code f0801 captures the reportable event of the patient was admitted to the intensive care unit (icu).Imdrf impact code f19 captures the reportable event of emergency laparotomic surgery to suture the duodenal laceration.Imdrf impact code f2203 captures the reportable event of the patient was referred for an urgent abdominal ct scan.Imdrf patient code e0306 captures the reportable event of sepsis.
 
Additional Manufacturer Narrative
Block b5 (describe event or problem) has been corrected and updated with greater consistency and more organized wording to clearly describe the event.Block d4, h4: the complainant was unable to provide the suspect device lot number.Therefore, the manufacture and expiration dates are unknown.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block h6: imdrf device code a0401 captures the reportable event of guide catheter break.Imdrf patient code e1105 captures the reportable event of liver failure.Imdrf patient code e2114 captures the reportable event of perforation.Imdrf impact code f02 captures the reportable event of the patient death.Imdrf impact code f2301 captures the reportable event of the introducer was subsequently removed using foreign-body retrieval forceps.Imdrf impact code f0801 captures the reportable event of the patient was admitted to the intensive care unit (icu).Imdrf impact code f19 captures the reportable event of emergency laparotomic surgery to suture the duodenal laceration.Imdrf impact code f2203 captures the reportable event of the patient was referred for an urgent abdominal ct scan.Imdrf patient code e0306 captures the reportable event of sepsis.
 
Event or Problem Description
Procedure summary: it was reported to boston scientific corporation that an endoscopic retrograde cholangiopancreatography (ercp) procedure was performed on (b)(6) 2025, to treat cholangitis associated with an anastomotic stenosis following orthotopic liver transplantation (olt).It was reported that the patient had been diagnosed with sepsis one day prior to the ercp procedure.During the procedure, the anastomotic site was observed to be very tight, rigid, and angulated.Event summary and patient status: following placement of a first advanix biliary stent across the stenosis, with duodenal bending, a second advanix biliary stent was deployed alongside it, with the proximal end positioned at the anastomotic stricture in the setting of the tight and angulated biliary anastomotic stenosis.After positioning the stent over the guidewire and advancing it past the stricture using the pusher, the guidewire was removed, followed by attempted withdrawal of the inner introducer.During removal of the introducer, significant friction was encountered, and the introducer became lodged within the stent and the patient.Despite attempts to optimize the traction angle and adjust endoscopic positioning, the introducer could not be withdrawn.Subsequent traction attempts resulted in fracture of the introducer near its proximal portion, allowing partial retrieval through the instrument channel.The stent itself remained correctly positioned.The retained portion of the fractured introducer was subsequently removed using foreign-body retrieval forceps after exchanging the duodenoscope for a forward-viewing endoscope.The placement of the second stent was prolonged by approximately 70 minutes.During the retrieval maneuvers, a mucosal laceration of the duodenal wall was observed.Because a complete and reliable endoscopic closure of the duodenal laceration could not be achieved, the endoscopic procedure was interrupted.The patient was referred for an urgent abdominal ct scan, and emergency laparotomic surgical intervention was performed to suture the duodenal wall injury.On (b)(6) 2025, the biliary stent was removed following conversion to percutaneous drainage due to persistent cholestasis.The patient was subsequently admitted to the intensive care unit and experienced progressive clinical deterioration, including hepatic failure and sepsis, resulting in death on (b)(6) 2025.
 
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to provide the suspect device lot number.Therefore, the manufacture and expiration dates are unknown.Because the product is unknown at this time, we are unable to provide the complete unique identifier (udi) # and other product specific information.If additional details become available, a supplemental report will be submitted.Block h6: imdrf device code a0401 captures the reportable event of guide catheter break.Imdrf patient code e1105 captures the reportable event of liver failure.Imdrf patient code e2114 captures the reportable event of perforation.Imdrf impact code f02 captures the reportable event of the patient death.Imdrf impact code f2301 captures the reportable event of the introducer was subsequently removed using foreign-body retrieval forceps.Imdrf impact code f0801 captures the reportable event of the patient was admitted to the intensive care unit (icu).Imdrf impact code f19 captures the reportable event of emergency laparotomic surgery to suture the duodenal laceration.Imdrf impact code f2203 captures the reportable event of the patient was referred for an urgent abdominal ct scan.Imdrf patient code e0306 captures the reportable event of sepsis.Block h11: the advanix biliary stent with naviflex delivery system was not returned for analysis; therefore, a technical product evaluation could not be performed.However, a media analysis was conducted based on the photograph provided by the complainant.The review of the image showed that the guide catheter and the stent appeared to be bent while inside the patient.Based on the available information, boston scientific concludes that the reported events of catheter guide break, device difficult to remove, and stent difficult to position could not be confirmed.The cause of the reported adverse patient events, including liver failure, death, additional device required, intensive care, surgical intervention, prolonged episode of care, and imaging required, could not be established.The device was not returned for evaluation.Without the return and proper analysis of the device, a definitive root cause for the reported events could not be determined.Additionally, the reported events of perforation and sepsis are known potential adverse events and are documented in the device labeling.The investigation findings do not allow for a definitive conclusion regarding the root cause of the reported events.Therefore, based on the review and analysis of all available information, the most probable root cause was determined to be cause not established.A labeling review was performed and, from the information available, there is no information that this device was used in a manner inconsistent with the instructions for use (ifu)/ product label.Additionally, perforation and sepsis are noted within the ifu as possible adverse events associated with the use of the device.
 
Event or Problem Description

Brand Name
ADVANIX? BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
780 brookside drive
spencer IN 47460
Manufacturer Contact
christina lam
300 boston scientific way
marlborough, MA 01752
9145716918
MDR Report Key23716124
Report Number3005099803-2025-06326
Device Sequence Number10401838
Product Code FGE
UDI-Device Identifier08714729787327
UDI-Public(01)08714729787327
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K203162
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00534230
Device Catalogue NumberM00534230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2025
Supplement Date Received by Manufacturer01/06/2026
02/09/2026
02/16/2026
Initial Report FDA Received Date12/04/2025
Supplement Report FDA Received Date02/04/2026
02/09/2026
03/11/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Death; Required Intervention; Hospitalization; Life Threatening;
Patient Age83 YR
Patient SexUnknown